Daily Archives: June 5, 2012

Three Strikes, You’re Out

It was about time I’ve been put into the awkward position of trying to conclude what to do about some horrible side effects.

Many of you know I have been making a third attempt to increase (ever so slowly) Lamictal (generically called lamotrigine, it is an anti-seizure medication used also as a mood stabilizer for bipolar disorder), and I don’t want to drag you through the entire story but the first two attempts went a little something like this:

  1. I began taking 25 mg of Lamictal about a year and a half ago, after a week I developed a large rash, which is the most common side effect. The rash can be deadly, so I had to stop taking it.
  2. About 6 months later I begged my psychiatrist to let me try taking it again, until he caved. I started at 6.25 mg (yes, a teeny, tiny sliver)  and slowly increased a sliver every two weeks until I reached 25 mg. I did not get a rash (hooray!) but I lost access to my doctor, and my dosage could not be increased without one. To save money, I stopped taking the medication (and as 25 mg is the smallest form it comes in, that was allowed).

And here we are now, I began trying this whole shabang over again about a month and a half ago. Teeny slivers, bigger slivers, and then an entire 25 mgs. No rash, some skin irritation, but nothing huge.

Then, last monday I started my first dose above 25 mg, 37.5 mg. Doesn’t seem like a big leap, does it? Especially when a “theraputic dose” (where it begins working) is usually around 200 mg.

I counted out on my fingers, at the rate I was going it would be seven months until I was near 200 mg, eight if you count from the start.

The trouble I’ve had with bipolar medications is that I am extremely sensitive to them. I either react very badly at the lowest dose available, or -like in the case of Lithium, can take up to and beyond the maximum amount for me without ever reaching a dosage that effects my mood swings.

The same is true for other sorts of medications too. I am sensitive, so I try to take only one thing at a time.

I want to note quickly that this is rather unusual. Most people don’t have this problem, and in fact most people I’ve talked to have had great improvement with Lamictal. That is one of the reasons I wanted to try it again, I was hoping I could tap into that helpfulness, even if it took me 8 months total to get there.

After stepping through the threshold my body created around the 25 mg last Monday, things quickly went south. As the days were progressing through the week, the side effects were becoming more severe and intolerable.

I couldn’t sleep because my muscles felt like I had worked out all day and hurt like the dickens, but I had done little more than sit on the couch. The pain was waking me up several times in the middle of the night.

Nausea crept up on me until it was so severe I was having trouble eating. I didn’t want food, I wanted to be as far away from food as possible. I force-fed myself (and always felt slightly better after), but then I’d have sharp stomach cramps for hours.

Honestly, I didn’t even read the side effects page this time around. I wanted to walk into this without having to ask myself if I’d just “conjured” these side effects up, but by Thursday my muscles hurt so bad and I was so fatigued the only thing I could do all day was lay on the couch.

By Friday I suddenly realized that what I was experiencing could be side effects from the drug. It took me that long to realize because I had been a bit hypomanic earlier on in the week, and though I felt terrible I honestly didn’t think about why. I was in the moment where there is only observation, so a thought that went, “huh, I feel odd, that’s weird…” and trailed off was the best I could do at the time.

When I came a bit more to my senses, it was Friday at 4:30 pm. My doctor’s office closes at 5, and I was running around trying to find the insert that given to me with the Lamictal.

I sat down on the couch and circled 8 of the side effects on the insert I was experiencing, and 4 more under seek medical attention right away if you are experiencing these side effects.

Now it is 4:45 pm and I either need to call immediately or try to last through the weekend without and emergency room visit.

I found myself in that awkward position of not knowing if I should quit. Yes, I was in a horrible amount of pain. Yes, it was very unpleasant. But by all accounts I’m told it will pass, right? The side effects of most medications pass after a time, maybe I just needed to wait them out?

And, I tried to fool myself for a bit, maybe I have the flu? Maybe I forgot to wash my hands after riding the bus and I contracted the flu. Maybe that is why I feel so crummy.

Two days, I decided. I would give myself the weekend to see if any of the symptoms I was having passed. I had an appointment on Monday to see my doctor anyway, so I could walk right into his office and let him know one way or the other.

But… things got worse. By the time Sunday rolled around I had been experiencing a constant headache for four days. I was thrown into an irritable, angry mixed state (my body really doesn’t respond well to prolonged pain) and I burst into tears while walking down the street downtown with Corey. It wasn’t long before I was laughing and crying at the same time (which is always a weird phenomenon when it happens) and my mood imploded.

I was a black hole experiencing all moods at once, at which point I said something about wanting to punch a cake.

As awful as the experience was, I felt like the decision was beginning to be made for me. I could not endure something like this for eight months. I would be so unstable by the time the medication would be trying to stabilize things it would be like working backwards. 

Defeat is difficult to accept. If this one doesn’t work, how many more drugs are there for me to try? Not many. Is there still hope?

A little bird perched on my shoulder and said,

“And what if none of them work?”

I know it meant well, that little bird, but for a moment my mind was entirely wreaked. I hadn’t thought of it, I always just figured that if I kept trying and didn’t give up, something would help eventually. That my persistence through desperation would pay off in the end. It never occurred to me that it might not.

And then what?

My mind flashed through images of pain, of suffering, of nothingness, of frolicking, of anger, of elation, of… what?

Yesterday my therapy appointment was scheduled back to back with my psychiatry appointment.

When I walked into my therapist’s office, I asked her the same question the bird had asked me. She was knocked back in her chair, like an invisible wave had hit her, and she blinked a few times. I don’t think she knows the answer either.

By the time I reached my psychiatry appointment I had cried 4 times on the way there, all for no apparent reason. That, and the 5 day long headache were the only proof I needed to justify that I was doing the right thing. I couldn’t take anymore.

This third try with Lamictal is the final try. The third strike. My doctor is concerned it might have been starting to make my muscles degrade, some rather ridiculously rare side effect that I will have to have some lab work done for in order to make sure things are ok.

This morning I had my final moment of justification, because when I woke up my 120 hour headache was gone.